[Skip to Content]
[Skip to Content Landing]

You May Also Like

Article
October 1970

A Possible Mechanism for Hypertension Induced by Oral ContraceptivesDiminished Feedback Suppression of Renin Release

Author Affiliations

Dallas

From the Department of Internal Medicine, University of Texas Southwestern Medical School at Dallas.

Arch Intern Med. 1970;126(4):621-626. doi:10.1001/archinte.1970.00310100067006
Abstract

Hypertension appeared in 10 of 56 previously normotensive women and was aggravated in one of six previously hypertensive women during administration of an estrogen-containing oral contraceptive. Reninangiotensin system studies revealed an increase in plasma renin activity which could be attributed in part to an estrogen-induced increase in the substrate upon which the enzyme acts. But the plasma renin concentration, a closer approximation of the actual amount of enzyme, was significantly greater in those whose blood pressure rose while they were taking oral contraceptives. According to present understanding of the renin-angiotensin system, an increase in substrate should lead to an increase in the amount of angiotensin generated and, in turn, to a feedback suppression of renin release. Hypertension induced by oral contraceptives may be related to a diminished suppression of renin release.

×